Indian Journal of Pharmacology Home 

SHORT COMMUNICATION
[View FULLTEXT] [Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 6  |  Page : 792--797

Cutaneous adverse drug reaction profile in a tertiary care out patient setting in Eastern India

Abanti Saha1, Nilay Kanti Das1, Avijit Hazra2, Ramesh Chandra Gharami1, Satyendra Nath Chowdhury1, Pijush Kanti Datta1 
1 Department of Dermatology, Medical College, Kolkata, India
2 Department of Pharmacology, Institute of Post-Graduate Medical Education and Research, Kolkata, India

Correspondence Address:
Nilay Kanti Das
Department of Dermatology, Medical College, Kolkata
India

Background: Cutaneous adverse drug reactions (CADR) are the most frequent of all manifestations of drug sensitivity and manifest with varied and diverse morphology. Aims: To study the prevalence and clinical spectrum of CADR among patients attending outpatient department (OPD) in a tertiary care hospital. Materials and Methods: An observational study was undertaken over a 1-year period in dermatology OPD of a tertiary care teaching hospital in Eastern India. Patients presenting with suspected drug-related cutaneous lesions were included if drug identity could be ascertained. Clinical profiling was done. Drug history was recorded in a format specified in Indian National Pharmacovigilance Programme and causality assessment carried out as per World Health Organization-Uppsala Monitoring Centre (WHO-UMC) criteria. Results: Commonest CADR in our study was morbilliform eruption (30.18%), followed by fixed drug eruption (24.52%), Stevens-Johnson syndrome (SJS)-Toxic epidermal necrolysis (TEN) and overlap of two (24.50%), exfoliative dermatitis (7.54%), urticaria (5.6%), phototoxic drug reaction (3.8%), pityriasis rosea-like eruptions (1.89%), and severe mucositis (1.80%). Drugs implicated were sulfonamides (17%), fixed-dose combinations of fluoroquinolones with nitroimidazoles (11.30%), analgesics (11.30%), antiepileptics (11.30%), beta-lactam antibiotics (9.40%), fluoroquinolones alone (7.50%), allopurinol (7.50%), and azithromycin (5.70%). Reaction latency varied from 1 to 43 days. Causality assessment was certain and probable for 18.9% and 41.5% of the reactions, respectively, and reactions were serious in 33.96% (95% confidence interval 21.21-46.71%). Conclusions: Cutaneous adverse drug reaction profile in this study is similar in many ways to studies conducted earlier in India. Incidence of life-threatening reactions like SJS-TEN was higher compared with studies conducted abroad. Reaction time and lesion patterns are helpful in identifying an offending drug in the setting of multiple drug therapy.


How to cite this article:
Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care out patient setting in Eastern India.Indian J Pharmacol 2012;44:792-797


How to cite this URL:
Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care out patient setting in Eastern India. Indian J Pharmacol [serial online] 2012 [cited 2021 Sep 21 ];44:792-797
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2012;volume=44;issue=6;spage=792;epage=797;aulast=Saha;type=0